Horizon Therapeutics Sued Over Thyroid Eye Disease Drug

Tepezza, a drug developed by the Ireland-based pharmaceutical company Horizon Therapeutics, is the focus of new litigation over side effect claims of hearing loss and tinnitus, which is a persistent phantom ringing sound in the ears.

The drug Tepezza (generic name: teprotumumab-trbw) is the first FDA-approved therapeutic medication for a rare autoimmune disorder known as thyroid eye disease (TED). The condition is marked by progressive inflammation that damages the tissues around the eyes.

According to an Oct. 13 Horizon Therapeutics press release, thyroid eye disease is serious, progressive, and potentially vision-threatening and often occurs in people living with Graves’ disease. However, TED is a distinct disease from Grave’s, caused by autoantibodies activating a specific signaling complex on cells within the space behind the orbital of the eye.

This activation leads to a “cascade of negative effects, which may cause long-term, irreversible damage, including blindness. Early signs and symptoms of TED may include dry eyes and grittiness; redness, swelling and excessive tearing; eyelid retraction; proptosis; pressure and/or pain behind the eyes;” and double vision.

A lawsuit filed in August 2022 by one of the first Tepezza plaintiffs alleges that Horizon Therapeutics knew about the risks of hearing loss and tinnitus based on several patient reports as well as scientific studies that demonstrated an association between teprotumumab-trbw and hearing loss and tinnitus.

The lawsuit, and similar ones filed in the early stages of Tepezza litigation, alleges that Horizon Therapeutics — a company that recorded sales of over $3 billion in 2021 — should have warned consumers and doctors about the connection between the drug and hearing damage. Furthermore, Tepezza complaints state that the drug’s labeling information provided no warning about hearing loss or tinnitus when the patients were prescribed the drug.

The aforementioned Oct. 13 press release lists “hearing impairment” under “Adverse Reactions,” along with muscle spasms, nausea, alopecia, diarrhea, fatigue, hyperglycemia, hearing impairment, dysgeusia, headache, dry skin, and menstrual disorders. Horizon initially listed hearing problems as an adverse reaction in February 2022.

In August 2022, a study published in the American Journal of Ophthalmology written in February 2022 examined the potential for hearing damage in 27 patients taking teprotumumab-trbw. Out of the 27 participants, 22 developed hearing damage symptoms after a mean of 3.8 infusions of the drug, leading the researchers to conclude, “Hearing loss is a concerning adverse event of teprotumumab, and its mechanism and reversibility should be further studied.”

Of the 13 study authors, one was serving as a consultant for Horizon Therapeutics at the time of publishing and another co-author previously served on the company’s advisory board.

--

--

Get the Medium app

A button that says 'Download on the App Store', and if clicked it will lead you to the iOS App store
A button that says 'Get it on, Google Play', and if clicked it will lead you to the Google Play store
MedTruth

MedTruth is a digital magazine reporting on health, safety and justice. Join the revolution today at https://medtruth.com/.